Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



On the boundary behavior of positive solutions of elliptic differential equations

Author: A. Logunov
Translated by: the author
Original publication: Algebra i Analiz, tom 27 (2015), nomer 1.
Journal: St. Petersburg Math. J. 27 (2016), 87-102
MSC (2010): Primary 35J67, 31B25, 35J08, 31B05
Published electronically: December 7, 2015
MathSciNet review: 3443267
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ u$ be a positive harmonic function in the unit ball $ B_1 \subset \mathbb{R}^n$, and let $ \mu $ be the boundary measure of $ u$. For a point $ x\in \partial B_1$, let $ n(x)$ denote the unit inner normal at $ x$. Let $ \alpha $ be a number in $ (-1,n-1]$, and let $ A \in [0,+\infty ) $. In the paper, it is proved that $ u(x+n(x)t)t^{\alpha } \to A$ as $ t \to +0$ if and only if $ \frac {\mu ({B_r(x)})}{r^{n-1}} r^{\alpha } \to C_\alpha A$ as $ r\to +0$, where $ {C_\alpha = \frac {\pi ^{n/2}}{\Gamma (\frac {n-\alpha +1}{2})\Gamma (\frac {\alpha +1}{2})}}$. For $ \alpha =0$, this follows from the theorems by Rudin and Loomis that claim that a positive harmonic function has a limit along the normal if and only if the boundary measure has the derivative at the corresponding point of the boundary. For $ \alpha =n-1$, this is related to the size of the point mass of $ \mu $ at $ x$ and in this case the claim follows from the Beurling minimum principle. For the general case of $ \alpha \in (-1,n-1)$, the proof employs the Wiener Tauberian theorem in a way similar to Rudin's approach. In dimension $ 2$, conformal mappings can be used to generalize the statement to sufficiently smooth domains; in dimension $ n\geq 3$ it is shown that this generalization is possible for $ \alpha \in [0,n-1]$ due to harmonic measure estimates. A similar method leads to an extension of results by Loomis, Ramey, and Ullrich on nontangential limits of harmonic functions to positive solutions of elliptic differential equations with Hölder continuous coefficients.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 35J67, 31B25, 35J08, 31B05

Retrieve articles in all journals with MSC (2010): 35J67, 31B25, 35J08, 31B05

Additional Information

A. Logunov
Affiliation: Department of Mathematics and Mechanics, St. Petersburg State University, 14th Line 29B, Vasilyevsky Island, St. Petersburg 199178, Russia

Keywords: Harmonic functions, Tauberian theorems
Received by editor(s): September 21, 2014
Published electronically: December 7, 2015
Additional Notes: Supported by the Russian Science Foundation (project no. 14.21-00035).
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society